Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 132, NWS Denver/Boulder, CO

July 12, 2003Logan County, Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2003, 2:47 AM MDT for Logan County, Phillips County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 2:47 AM MDT (08:47 UTC)
Expired
Jul 12, 2003, 3:30 AM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO

The radar

The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS55 KBOU 120847
SVRBOU
COC075-095-120930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
247 AM MDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 330 AM MDT

* AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF ST PETERSBURG...OR ABOUT 22
  MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HIGHLAND
CENTER AND ST PETERSBURG.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4063 10293 4045 10293 4045 10245 4063 10249

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 AM MDT, 22 minutes earlier.

Area forecast discussion, Jul 12, 2:25 AM MDT, 22 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 AM MDT SAT JUL 12 2003

SHORT TERM DISCUSSION:  SCATTERED CONVECTION CONTINUES OVER NERN
PLAINS EARLY THIS MORNING AS POSSIBLY NOCTURNAL COOLING ALOFT KEEPS
ACTIVITY GOING.  ALSO APPEARS ACTIVITY IS ALIGNING ITSELF ON WRN
EDGE OF WK 250 MB POTENTIAL VORTICITY AXIS.  WOULD IMAGINE THIS
CONVECTION WL GRADUALLY END BEFORE SUNRISE.  APPEARS TODAY SHOULD BE
SIMILAR TO YESTERDAY WITH REGARD TO HI TEMPS AS GRIDDED DATA SHOWS
LITTLE CHG TO LOW LVL TEMP FIELDS.  AS FAR AS CHANCES FOR AFTN TSTMS
AIRMASS OVR NERN CO WL BE QUITE UNSTABLE WITH SFC BASED CAPES AOA
2000 J/KG HOWEVER WRM LAYER NR 700 MB MAY PUT A LID ON CONVECTION.
SOUNDINGS SHOW TEMPS WL HAVE TO WRM INTO THE MID 90S TO BREAK CAP
WHICH AT THIS POINT DOES NOT LOOK LIKELY.  FOR TONIGHT IF ANY TSTMS
DO DVLP THEY SHOULD END EARLY IN THE EVENING.  HOWEVER NERN PLAINS
WL STILL BE ON WRN EDGE OF 250 MB POTENTIAL VORTICITY AXIS AND IF
ANY MINOR COOLING OCCURS IN THE MID LVLS COULD POSSIBLY SEE A REPEAT
EPISODE OF WHAT IS OCCURRING EARLY THIS MORNING.  KLEYLA

LONG TERM DISCUSSION:  THERE IS LITTLE CHANGE IN THE MODEL GRIDS FOR
THE LATER PERIODS.  THE UPPER RIDGE IS PROGGED TO STAY CENTERED OVER
THE MIDDLE OF ARIZONA...WITH NORTHWESTERLY JET LEVEL FLOW OVER THE
FORECAST AREA.  AGAIN...NEUTRAL SYNOPTIC SCALE FORCING IS INDICATED
OVER THE FORECAST AREA THROUGH MONDAY.  THE LOW LEVEL FLOW ON SUNDAY
STILL HAS A BIT OF AN EASTERLY COMPONENT TO IT.  THIS KEEPS SOME LOW
LEVEL MOISTURE OVER SOME OF THE EAST.   GRIDS ARE SHOWING A DECENT
THETA-E AXIS OVER THE EASTERN PLAINS FOR LATE DAY SUNDAY.  ON MONDAY
...THIS AXIS PUSHES WELL EAST OF THE STATE.  CROSS SECTIONS SHOW
FAIR MIDDLE LEVEL MOISTURE ON SUNDAY AFTERNOON...THEN SIGNIFICANT
DRYING ON MONDAY.   CONSIDERING 00Z EARLIER THIS EVENING.  LAST
NIGHTS 00Z ETA FORECAST SOUNDINGS INDICATING NEARLY TWICE THE
AMOUNT OF PRECIPITABLE WATER THAT THIS EVENINGS ACTUAL SOUNDING
MEASURED.  SO REALITY AND PERSISTENCE WILL BE THE MAIN FORECAST TOOL
THIS PACKAGE.  WILL KEEP THE 10 PERCENT POPS GOING FOR LATE DAY
/EVENING ON SUNDAY FOR THE WHOLE FORECAST AREA...BUT WILL GO A BIT
HIGHER OVER THE FAR NORTHEAST AND KEEP THINGS GOING LATE AS YOU HAVE
RIGHT NOW.  TEMPERATURE WISE...GRIDS SHOW READINGS ON SUNDAY TO WARM
BACK UP TO WHAT TODAYS HIGHS WERE.  MONDAY COOLS A BIT...MAYBE 1 C
IS ALL.  IN THE EXTENDED...MOST OF THE MEDIUM RANGE MODELS SHOW THE
UPPER RIDGE STAYING PUT.  THE EUROPEAN MIGRATE THE RIDGE CENTER
RIGHT OVER US.  ANY OF THOSE SOLUTIONS EQUATE TO NO MONSOON.   WILL
LEAVE THINGS ALONE.    RJK

.DEN...NONE.
Hazardous weather outlook, Jul 11, 3:45 PM MDT, 11 hours 2 minutes before
COZ030>051-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONLY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
PLAINS OF EASTERN COLORADO THIS EVENING AND CONTINUE TONIGHT. OVER
MUCH OF EASTERN COLORADO THIS AFTERNOON...INSUFFICIENT HEATING HAS
RESULTED IN THE ATMOSPHERE REMAINING TOO STABLE FOR THUNDERSTORM
DEVELOPMENT. THERE IS A WEAK UPPER LEVEL SYSTEM ACROSS CENTRAL
WYOMING WHICH MAY ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT LATER
THIS EVENING. THE EXCEPTION TO THE ABOVE IS ACROSS THE PALMER DIVIDE
AND ESPECIALLY LINCOLN COUNTY WHERE AMPLE HEATING HAS ALREADY
OCCURRED. ISOLATED THUNDERSTORMS HAVE DEVELOPED THERE AND THE THREAT
OF STORMS IS A LITTLE HIGHER OVER THE SOUTHERN PORTIONS OF ELBERT
AND LINCOLN COUNTIES.

THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ON THE EDGE OF THE
BETTER MOISTURE FROM EASTERN WELD COUNTY SOUTHEAST TOWARD FORT
MORGAN...AKRON...AND LIMON.  THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE ALSO POSSIBLE.
STORMS THAT DO DEVELOP WILL GENERALLY BE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...SOME
POSSIBLY SEVERE.

SATURDAY MAY BRING ANOTHER RISK OF SEVERE WEATHER ACROSS THE
NORTHEAST PLAINS OF COLORADO...ALTHOUGH THE STORM COVERAGE WILL BE
LOWER.  SUNDAY THROUGH TUESDAY...THE AIRMASS WILL BE DRYING SO NO
THUNDERSTORM ACTIVITY IS ANTICIPATED BY MONDAY.  ENOUGH MOISTURE
WILL BE BACK IN THE AREA ON WEDNESDAY AND THURSDAY FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM OVER THE EASTERN PLAINS.

GIMMESTAD/COOPER/SWE

In the hours before

Special weather statement, Jul 11, 8:50 PM MDT, 5 hours 57 minutes before
COZ042>051-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF NORTHEASTERN
COLORADO...

ISOLATED THUNDERSTORM COVERAGE HAS DIMINISHED ACROSS ALL OF
NORTHEAST COLORADO. WITH THE EXCEPTION OF A FEW SHOWERS ACROSS
LINCOLN COUNTY...NO SEVERE WEATHER IS EXPECTED FOR THE REST OF THE
NIGHT.

SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.